Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS State College, PA

September 16, 2005Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 16, 2005, 5:00 PM EDT for Tioga County, Pennsylvania. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2005, 5:00 PM EDT (21:00 UTC)
Expired
Sep 16, 2005, 6:00 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:05 PM EDTHAIL 0.75Wellsboro, PADIME AND PENNY SIZED HAIL WAS REPORTED BY EMERGENCY MANAGEMENT.
Sep 16, 5:05 PM EDTHAIL 2Wellsboro, PATWO INCH DIAMETER HAIL WAS REPORTED BY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 162100
SVRCTP
PAC117-162200-
/O.NEW.KCTP.SV.W.0151.050916T2100Z-050916T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 PM EDT FRI SEP 16 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WELLSBORO...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEENEYVILLE AROUND 510 PM EDT...
  BLOSSBURG AROUND 520 PM EDT...
  MANSFIELD AND COVINGTON AROUND 525 PM EDT...
  TIOGA JUNCTION AROUND 530 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4179 7748 4163 7737 4163 7689 4193 7692
      4200 7709

$$

FORECASTER: KL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:03 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 16, 3:03 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EDT FRI SEP 16 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
A BROKEN LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING. HIGH PWAT IN NAM AND SREF
SUGGEST ANY LOCATION HIT BY A SHOWER OR THUNDERSTORM COULD SEE A
BRIEF PERIOD OF HEAVY RAIN. SHOWER ACTIVITY WILL DIMINISH RAPIDLY
AFTER SUNSET.

OVERNIGHT MOISTURE AND LIGHT WINDS WILL PRODUCE AREAS OF FOG AND LOW
CLOUDS. OVERNIGHT LOWS WILL MAINLY BE IN THE UPPER 50S TO THE MID
70S.  THE FOG AND LOW CLOUDS WILL BE SLOW TO BURN OFF SATURDAY AM.
MOST SREF MEMBERS SHOWS RAPIDLY LOWERING PWAT AND LOW PROBABILITY OF
SHOWERS. MOS GUIDANCE IS COOLER THAN SREF 2M TEMPS...LEANED TOWARD
MOS.

SATURDAY WILL BE ONE OF DRYING OUT AND IMPROVING CONDITIONS IN
THE AFTERNOON. HIGH TEMPERATURES WILL MAINLY BE IN THE UPPER 60S
NORTH TO THE LOWER 80S SE. THE GFS AND NAM MOS IS A FEW DEGREES
WARMER THAN THE SREF 2M TEMPS. CUT THE MAX TEMPS BACK A DEGREE OR
TWO BASED ON SREF 2M TEMPS.  SREF 2M ENSEMBLE MEAN TEMPS ARE HARD TO
BEAT ON PARTLY TO MOSTLY SUNNY DAYS.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
AFTER SYSTEM ON SATURDAY MOVES OUT A RETURN TO FALL WEATHER IS
EXPECTED AS HIGH PRESSURE MOVE BACK OVER THE MID ATLANTIC. THE
NEXT SYSTEM APPROACHES PA ON MONDAY NIGHT AS LOW PRESSURE MOVE
ACROSS THE GREAT LAKES AREA AN INTO THE EAST COAST. ALTHOUGH AT
THIS TIME NOT A HECK OF A LOT OF MOISTURE ASSOCIATED WITH THE
SYSTEM...ANY RAIN IS GOING TO BE HELPFUL FOR DRY CONDITIONS.

WHEN THIS SYSTEM PASSES ON TUE EVENING/WEDNESDAY EXPECT ANOTHER
RUN OF FALL LIKE WEATHER.

&&

.AVIATION...
VFR AND MFVR CONDITIONS WILL DOMINATE THE REGION WITH SOME AREAS OF
IFR CONDITIONS...MAINLY ALONG A LINE OF SHOWERS AND THUNDERSTORMS
WHICH WILL MOVE ACROSS THE STATE THIS AFTERNOON AND EVENING.

OVERNIGHT...LIGHT WINDS AND MOISTURE WILL PRODUCE FOG. EXPECT MANY
AREAS OF LIFR AND IFR CONDITIONS. WEATHER CONDITIONS WILL IMPROVE
STEADILY TO VFR AND MVFR CONDITIONS LATE SATURDAY MORNING.

THOSE FLYING THIS AFTERNOON SHOULD CHECK THE RADAR BEFORE TAKEOFF.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GRUMM
LONG TERM...ONDREJIK
AVIATION...GRUMM
Hazardous weather outlook, Sep 16, 4:15 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 AM EDT FRI SEP 16 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-170815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
415 AM EDT FRI SEP 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 16, 3:31 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT FRI SEP 16 2005

PAZ019-026-027-162030-
HUNTINGDON-MIFFLIN-SOUTHERN CENTRE-
331 PM EDT FRI SEP 16 2005

...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...MIFFLIN AND EXTREME
SOUTHERN CENTRE COUNTIES THROUGH 530 PM...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
STATE COLLEGE TO 6 MILES EAST OF HUNTINGDON TO 9 MILES SOUTHWEST OF
HUNTINGDON...MOVING EAST NORTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL BE NEAR MCALEVYS FORT AROUND 340
PM...RAYSTOWN DAM AND BOALSBURG AROUND 345 PM...MILL
CREEK...BELLEVILLE... ALLENSVILLE AROUND 355 PM...POTTERS MILLS
AROUND 400 PM...SEVEN MOUNTAINS...REEDSVILLE AROUND 410
PM...YEAGERTOWN AND MILROY AROUND 420 PM.

A 10 TO 20 MINUTE VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Sep 16, 4:27 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT FRI SEP 16 2005

PAZ037-162130-
TIOGA-
427 PM EDT FRI SEP 16 2005

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST AND CENTRAL TIOGA
COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST SOUTHWEST OF WELLSBORO...MOVING
EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR GAINES AROUND 430
PM...LEONARD HARRISON STATE PARK AROUND 445 PM...MORRIS AROUND 500
PM...WELLSBORO AROUND 505 PM AND KEENEYVILLE AROUND 520 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
WINDS OF THIS MAGNITUDE ARE CAPABLE OF DOWNING TREE LIMBS...AND
PROPELLING LOOSE OUTDOOR OBJECTS.

IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

FORECASTER: KL
Special weather statement, Sep 16, 4:53 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT FRI SEP 16 2005

PAZ028-050-162200-
JUNIATA-SNYDER-
453 PM EDT FRI SEP 16 2005

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA AND SNYDER COUNTIES
THROUGH 6 PM...

A CLUSTER OF LOCALLY STRONG THUNDERSTORMS CONTINUES TO MOVE EAST
NORTHEAST ACROSS MIFFLIN COUNTY...AND WILL AFFECT JUNIATA AND SNYDER
COUNTIES THROUGH 6 PM. TOWNS SUCH AS BLACKLOG...MIFFLINTOWN...AND
MCALISTERVILLE WILL BE MOST PRONE TO THESE STORMS THROUGH 545
PM...AS WELL AS BEAVERTOWN...AND MIDDLEBURG IN SNYDER COUNTY BETWEEN
515 PM AND 6 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
WINDS OF THIS MAGNITUDE MAY CAUSE DOWNED TREE LIMBS...AND MAY PROPEL
LOOSE OUTDOOR OBJECTS.

IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

FORECASTER: KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:10 PM EDTSevere Thunderstorm WarningCTPPotter65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.